iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicineheparinI have pain after getting a Heparin injection. Why?

Is it normal to get intense pain at the injection site after taking Heparin injection?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 19, 2022
Reviewed AtOctober 12, 2023

Patient's Query

Hello doctor,

I was in the hospital for 3 days for the flu. A nurse came in and said she was going to give me an injection in my stomach that would help me not to get blood clots. The medication is called Heparin. I told her that I had stomach ulcers before. She said it was fine. I was so sick with the flu that I did not argue. I have never had a shot in my stomach, and when she gave me the shot, it burned and really hurt.

It felt like she hit something. I got one more injection later that day from a different nurse and felt nothing. When I got home, I had extreme pain at the injection site. Then for two weeks, I had pain and severe bruising moving all around, up, and down my right side, only below my waist on the same side of the injection along with the pain. It looked like I had been in a car accident. Now it has been almost a month since the injection. Bruising has stopped, pain is better, but I still have pain inside at the injection site.

I believe that the injection hit something and caused internal bleeding. I am worried that I could start bleeding again. My doctor was not very helpful when I first reported this to her. Kindly advise.

Hello,

Welcome to icliniq.com.

I understand your concerns. Heparin injections in low doses are given routinely in the hospital for patients who are not moving much in order to avoid blood clotting in their leg veins. Heparin in such low doses is safe, and you should not worry. Why do you think there is internal bleeding? I recommend that you follow up in order to have all your concerns answered and be completely reassured.

For further advice, please do not hesitate to follow up.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Mahmoud Ahmed Abdelrahman Abouibrahim
Dr. Mahmoud Ahmed Abdelrahman Abouibrahim

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

bruiseanticoagulationheparin

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy